Gabapentin vs Side Effects

Posted by suzanne2 @suzanne2, Oct 29, 2020

It was suggested I start a new discussion on the medication Gabapentin. I have been on this medication for 2+ years for Fibromyalgia I don't feel this is of benefit to me for the prescribed pain but my doctor is not of the mind to taper me off. The issue of dizziness and brain fog which is a problem in Fibromyalgia and I feel is intensified by the medication. I don't think it is helping my daily pain but I would like other thoughts on this medication, side effects and long term use.

Has anyone taking the gabapentin had a significant weight gain from it,or am I just the lucky one?

REPLY

Hello I take gabapentin for idiopathic neuropathy. I have to say in my case it really helps the nerve pain and I don’t seem to struggle with the brain fog side affects.

REPLY
@wolfbauer

What dose are you on? Titrating off of gabapentin isn't anything severe like tapering off of benzodiazepines or opioids; you simply shouldn't abruptly discontinue. I went to college for Pharm.D, however since I'm 'disabled' and not working I'm not currently licensed thus cannot legally counsel you, nor should you D/c your meds without your doctor knowing. I can provide you with a tapering schedule based on your dose, which you can bring to your MD and/or pharmacist to discuss. Doctors throw gabapentin at just about any symptom these days, and it's simply too sedating for some people. Medication from a doctor is a decision YOU AND your MD make; if you aren't receiving any benefit, but in fact having bothersome side effects, your doctor has no valid reason to keep you on it. You have the right to say "No, I do not want this medication'', a doctor cannot force a mentally competent adult to take any medication against their wishes. It's all part of "Informed Consent". I'm sorry it hasn't been helping, has been bothering you, and that your doctor isn't respecting your opinion about your health. It's a troublesome problem that so many MDs don't collaborate with their patients or take into consideration their concerns and preferences. Many forget that often you know your body best, and above all, it's your decision to accept or decline a doctor's medication suggestion. You can't make them write you a prescription for whatever you want, but they also can't force you to take an ineffective medication against your will. I hope I can help you with a titration schedule and recommendations on how to navigate the discussion with your MD. Last resort, you can discuss it with your pharmacist if the MD refuses without a valid reason, and report the MD. I have dedicated my adult life to the health and safety of patients and I will help you in any way I can! Hang in there and I hope you feel better! (Disclaimer: I am not a doctor and you should continue to follow your MD's directions [with the exception of a case where you discuss this with your pharmacist, and said pharmacist gives you alternative advice/directions in order to taper off safely while your doctor is aware you are making such a change; disobeying an MD's instructions can result in termination of treatment, but your pharmacist can better guide you in case your MD is acting negligently and should be reported]). Note: I'm not trying to sound scary, just making sure you understand I am not an MD, cannot counsel, and thus avoid any liability… always discuss your meds with your MD and pharmacist before making any changes!

Jump to this post

Good Morning Everyone.Here are some facts for you all to mull over. Yes I have this debilitating "Thing" the Docs labeled Fibro. # 1 Gabapentin does not work. Long term effects are Erosive Gastritis,ulcerated stomach.Dont forget Kidney Disease. Fibromyalgia Fog. I have had them all.Two Docs agreed with me saying they don't really know what it is. there is no blood test for it, No ultra sound test. If the patient aches all over they label it Fibro.Dont forget 28 LB weight gain. I got fed up after 10 yrs of this nonsense and tapered off the gaba. NOT telling you to do it. I had a long talk with a Dc friend of mine and he gladly agreed that I could try Elavil,The generic name is long and cant spell it. Smile now.I took it years ago because I was a Migraine Sufferer,in bed 3 days ,vomiting. etc.it slowed them down. I am having a surgical procedure next week, and after that back I go on Elavil, if you want to look it up it is for pain of Fibromyalgia and Neuropathy.and mood. I have both. 85yrs old and spend most of my time lying on couch, hurts to even stand to cook dinner. So OUT with useless Gaba time to go back to something old but worked, Look it up ,it cant hurt and may save you a lot of pain and aggravation.Remember I can not give medical advice, this comes from my own experience. Good Day To All. my favorite phrase is "Happy Landings On A Chocolate Bar" THIS IS IN NO WAY MEDICAL ADVICE>

REPLY
@candysmommy

Has anyone taking the gabapentin had a significant weight gain from it,or am I just the lucky one?

Jump to this post

28LBS enough ??? Thats Bad Stuff

REPLY
@stout79

I dont take Trazadone, as it had side effects I did not want. I do take Seroquel 125mg a day, spaced out into 5 x 25mg pills throughout the day for mood stabilization. I now take Gabapentin 300 3 times a day. But Im having tremors off and on. Most of the day and night. I cant sleep, the tremors keep me awake. I dont know if they are from anxiety or this medication. It does seem to calm me down. But if its causing the tremors its not worth it.

Jump to this post

900 mg day=large dose

REPLY

I am on 1800 mg a day of neurontin!

REPLY
@candysmommy

Has anyone taking the gabapentin had a significant weight gain from it,or am I just the lucky one?

Jump to this post

I have had a 30# gain! Can't get it off either!

REPLY

I got the 30# weight gain too. After 2 years I still can’t lose it.

REPLY

@busterbrown Right now I think we have covid pounds I know I do

REPLY
@candysmommy

Has anyone taking the gabapentin had a significant weight gain from it,or am I just the lucky one?

Jump to this post

I did not experience any excessive weight gain in the 8 months on gabapentin; I do appreciate your sense of humor to be lucky. I feel our approach is half the battle. Have you tried adjusting your diet or exercise program?

REPLY

I was on Gabapentin for 8 months and I too experienced brain fog. I was prescribed the medication to supress big mood swings, which I think it did, but it also caused brain fog and after 5 months I started to experience headaches in the morning. At the same time I also started to feel restless and had difficulty sleeping through the night.

Its been two weeks since I have completely titrated off and I no longer have the headaches, I am sleeping better and I don't feel the brain fog.
However, my thoughts seem to be more clear and they at times feel like they are racing.
I have also experienced mild depression and sexual dysfunction in the last week but I am believing things will improve. I suspect the sexual dysfunction maybe a result of the mild depression as my overall libido is noticeably lower since titrating off.

If anyone has experienced any sort of lower libido while on or after taking gabapentin for any reason I would appreciate your feedback.

Thank you,
Caleb

REPLY

I was taking Gaba 300mg HS for a couple of yrs for Chronic pain/Fibro and Osteoarthritis . The Gaba was for the back pain.I felt it wasn't working as even after having it in my system for those 2 yrs the pain is even worse and my range of movement to turn or twist if for certain worsening. SO, I just stopped taking it I had no ill effects and don't feel any worse.

REPLY
Please sign in or register to post a reply.